Alert archive / Texas / Special Weather Statements in 2017

Special Weather Statement, NWS Shreveport, LA

August 12, 2017Smith County, Texas

NWS Shreveport, LA issued this special weather statement at Aug 12, 2017, 8:21 PM CDT for Smith County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2017, 8:21 PM CDT (01:21 UTC)
Expired
Aug 12, 2017, 9:00 PM CDT
In force
39 min
Issued by
NWS Shreveport, LA

County Smith County, TX

The radar

The Shreveport radar (KSHV), 144 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KBAD), launched 00:00Z, 1.4 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2017-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1389 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2017-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1389 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1086 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

750 
WWUS84 KSHV 130121
SPSSHV

Special Weather Statement
National Weather Service Shreveport LA
821 PM CDT SAT AUG 12 2017
 
TXZ136-149-130200-
Smith TX-Cherokee TX-
821 PM CDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SMITH AND
NORTHWESTERN CHEROKEE COUNTIES UNTIL 900 PM CDT...

At 821 PM CDT, Doppler radar was tracking a strong thunderstorm over
Brownsboro, or 16 miles northeast of Athens, moving east at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Tyler, Whitehouse, Lindale, Bullard, Noonday, New Chapel Hill,
Winona, Red Springs, Carroll and Teaselville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3255 9520 3254 9518 3255 9518 3255 9516
      3256 9515 3210 9516 3211 9546 3214 9546
      3215 9548 3218 9546 3220 9546 3223 9549
      3225 9547 3230 9545 3231 9546 3236 9545
      3248 9559 3249 9559
TIME...MOT...LOC 0121Z 282DEG 18KT 3233 9562 

$$

12

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this special weather statement went out at Aug 12, 7:22 PM CDT, 59 minutes earlier.

Area forecast discussion, Aug 12, 7:22 PM CDT, 59 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
722 PM CDT Sat Aug 12 2017

.AVIATION...
Convection to affect area terminals overnight and into the daytime
hours Sunday. Timing and coverage of convection is somewhat
uncertain, especially beyond six hours, so many amendments are
likely. Expect reductions in vsbys/cigs vc of convection, in
addition to the possibility of BR/stratus around sunrise. /12/

&&

.PREV DISCUSSION... /issued 310 PM CDT Sat Aug 12 2017/

DISCUSSION...
Temperatures this afternoon ranging from the upper 80s across the
I-30 corridor to the lower 90s across deep East Texas. Afternoon
heat index values have been hovering around 100 to 105 degrees
across most locations along and south of I-20. A heat advisory
remains in effect for deep east Texas through 7 PM.

Convection beginning to fire along a weak frontal boundary
stretching from near Sulphur Springs through Shreveport and to
Natchitoches and Colfax. Expecting convection to persist through
the early evening hours while a mesoscale convective complex
develops across the Red River Valley. With ML cape values
exceeding 2000 J/kg across east Texas and dewpoint values in the
mid 70s along frontal boundary, some storms could become severe
this evening.

Rainfall to increase in coverage and intensity across SE OK, NE
TX, and SW AR overnight as convective complex across Red River
Valley shifts east along frontal boundary. Total QPF values
through the next 24 hours range from 6.5 inches with the GFS to
14.5 inches with the NAM. Most of the heaviest precipitation is
expected to remain outside of the Four State Region. But there
remains some uncertainty on timing, intensity and placement of
convection. A flash flood watch remains in effect for areas of NE
TX, SE OK, and SW AR along the Red River through Sunday.
Sufficient diffluence aloft along with PW values over 2 inches
will support potentially flooding rainfall in some areas.
Additionally, a river flood threat may become an issue depending
on where the MCS sets up and total duration of rainfall.

Temperatures on Sunday to be much cooler across the ArklaTex with
highs ranging from the mid 70s across to the Ozarks, the mid 80s
across I-20, and lower 90s across deep east Texas and north
Louisiana.

Upper-level flow to become zonal on Sunday as ridge begins to
flatten across northern Mexico. Impulses in upper-level flow will
likely still support diurnally driven convection across the region
through Tuesday. High temperatures to gradually climb into the low
to middle 90s by Tuesday. Upper-ridge to rebuild across the region
from the east by midweek with only scattered diurnally driven
showers each day through the end of the forecast period.
High temperatures to climb to the middle 90s by the end of the
work week. /05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  76  87  76  93 /  50  50  40  30
MLU  74  88  75  90 /  30  50  50  40
DEQ  72  79  72  87 /  80  80  50  50
TXK  73  80  73  89 /  70  80  50  50
ELD  72  81  73  88 /  40  70  50  50
TYR  76  90  77  93 /  60  50  30  20
GGG  76  88  76  92 /  50  50  30  20
LFK  77  94  77  95 /  20  30  20  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch from midnight CDT tonight through Sunday
     evening for ARZ050-051-059>061-070-071.

LA...None.
OK...Flash Flood Watch from midnight CDT tonight through Sunday
     evening for OKZ077.

TX...Flash Flood Watch from midnight CDT tonight through Sunday
     evening for TXZ096-097-108>112-124>126.

&&

12/05
Hazardous weather outlook, Aug 12, 11:51 AM CDT, 8 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1151 AM CDT Sat Aug 12 2017

ARZ072-073-LAZ001>006-010>014-017>022-131700-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-
1151 AM CDT Sat Aug 12 2017

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana and
northwest Louisiana.

.DAY ONE...This Afternoon and Tonight...

Isolated to scattered showers and thunderstorms will be possible
mainly this afternoon near a weak stationary boundary that will
remain in place across East Texas and North Louisiana. Locally
gusty winds and brief heavy rainfall will be possible in the
stronger storms, which may result in minor flooding of low lying,
poor drainage areas. In addition, as temperatures climb into the
lower to possibly mid 90s across portions of extreme Northeast
Texas and North Louisiana, heat indices will range from 100 to 105
degrees.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Showers and thunderstorms, some of which will contain locally
heavy rainfall, will spread east along and north of Interstate 20
across Northeast Texas, Southeast Oklahoma, Southwest Arkansas,
and extreme Northern Louisiana near and ahead of an upper level
disturbance. The heavy rain and flash flood threat will persist
across much of these areas Sunday before diminishing during the
afternoon. Additional scattered showers and thunderstorms may
redevelop late Sunday night and Monday over these same areas,
which may again result in brief heavy rainfall and minor flooding.
Weak upper level ridging will build into the region Tuesday
through Friday, resulting in a return to hotter temperatures and
higher heat indices, with any showers and thunderstorms becoming
more isolated to widely scattered.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency managers, spotter networks, and amateur
radio operators, may be needed late tonight across portions of
extreme Northeast Texas, Southeast Oklahoma, and possibly extreme
Southwest Arkansas.

TXZ136>138-149>153-165>167-131700-
Smith-Gregg-Harrison-Cherokee-Rusk-Panola-Nacogdoches-Shelby-
Angelina-San Augustine-Sabine-
1151 AM CDT Sat Aug 12 2017

This Hazardous Weather Outlook is for portions of east Texas and
northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Afternoon temperatures are expected to climb into the mid 90s this
afternoon across much of East Texas along and south of Interstate
20. When combined with the high humidity, heat indices will range
from 105 to 108 degrees. Thus, a Heat Advisory is in effect for
this area this afternoon. In addition, isolated to scattered
showers and thunderstorms will develop this afternoon near a
stationary boundary in place. Locally gusty winds and brief heavy
rainfall will be possible in the stronger storms. Isolated to
scattered showers and thunderstorms may redevelop late tonight
across portions of East Texas ahead of an upper level disturbance
approaching from the west.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Scattered showers and thunderstorms will remain possible over the
lower half of East Texas Sunday and Sunday night, as the upper
level disturbance progresses east across the region. Locally gusty
winds and brief heavy rainfall will be possible in the stronger
storms, with the potential for showers and thunderstorms
diminishing by midweek as a weak upper level ridge of high
pressure builds across East Texas. This will result in a return to
hotter temperatures and higher heat indices Tuesday through
Friday.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency managers, spotter networks, and amateur
radio operators, should not be needed today or tonight.

ARZ050-051-059>061-070-071-OKZ077-TXZ096-097-108>112-124>126-
131700-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
McCurtain-Red River-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-
Upshur-Marion-
1151 AM CDT Sat Aug 12 2017

This Hazardous Weather Outlook is for portions of southwest
Arkansas, southeast Oklahoma and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Isolated to scattered showers and thunderstorms will be possible
mainly this afternoon near a weak stationary boundary. Locally
gusty winds and brief heavy rainfall will be possible in the
stronger storms, which may result in minor flooding of low lying,
poor drainage areas.

A complex of strong to possibly severe thunderstorms will develop
this afternoon over extreme Southern Oklahoma and North Texas
along this weak stationary boundary, and shift east southeast into
extreme Northeast Texas and Southeast Oklahoma late tonight.
Locally heavy rainfall is possible, with the threat for flash
flooding as well given that grounds remain nearly saturated in
wake of heavy rains that fell earlier this week. The heavy
rainfall threat should begin to spread into extreme Southwest
Arkansas by or shortly before daybreak Sunday. In addition, the
stronger storms will be capable of producing gusty winds which may
down trees given the wet soils in place.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Showers and thunderstorms, some of which will contain locally
heavy rainfall, will continue to spread east along and north of
Interstate 20 across Northeast Texas, Southeast Oklahoma,
Southwest Arkansas, and extreme Northern Louisiana near and ahead
of an upper level disturbance. The heavy rain and flash flood
threat will persist across much of these areas Sunday before
diminishing during the afternoon. Additional scattered showers and
thunderstorms may redevelop late Sunday night and Monday over
these same areas, which may again result in brief heavy rainfall
and minor flooding. Weak upper level ridging will build into the
region Tuesday through Friday, resulting in a return to hotter
temperatures and higher heat indices, with any showers and
thunderstorms becoming more isolated to widely scattered.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency managers, spotter networks, and amateur
radio operators, may be needed late tonight across portions of
extreme Northeast Texas, Southeast Oklahoma, and possibly extreme
Southwest Arkansas.

In the hours before

Special weather statement, Aug 12, 5:31 PM CDT, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Shreveport LA
531 PM CDT SAT AUG 12 2017

TXZ138-151-122315-
Panola TX-Harrison TX-
531 PM CDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HARRISON AND
NORTHERN PANOLA COUNTIES UNTIL 615 PM CDT...

At 531 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Tatum, or 10 miles south of Marshall, moving east
at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Marshall, Carthage, Waskom, Beckville, Deberry, Elysian Fields,
Scottsville, Jonesville, Midyett, Deadwood, Front and Darco.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3256 9445 3259 9404 3211 9404 3220 9450
TIME...MOT...LOC 2231Z 277DEG 11KT 3239 9437

12
Special weather statement, Aug 12, 6:03 PM CDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Shreveport LA
603 PM CDT SAT AUG 12 2017

LAZ001-002-010-TXZ138-151-130000-
De Soto LA-Bossier LA-Caddo LA-Panola TX-Harrison TX-
603 PM CDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DE SOTO...
SOUTHWESTERN CADDO AND SOUTHWESTERN BOSSIER PARISHES...SOUTHEASTERN
HARRISON AND NORTHEASTERN PANOLA COUNTIES UNTIL 700 PM CDT...

At 603 PM CDT, Doppler radar was tracking a strong thunderstorm near
Deberry, or 18 miles northeast of Carthage, moving east at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Shreveport, Bossier City, Greenwood, Blanchard, Waskom, Stonewall,
Deberry, Elysian Fields, Fosters, Keachi, Grand Cane, Longstreet,
Keat Chie, Ferguson, Front, Spring Ridge, Cross Lake, Kingston,
Midyett and Kickapoo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3213 9421 3255 9420 3263 9366 3206 9365
TIME...MOT...LOC 2303Z 267DEG 14KT 3230 9408

12
Special weather statement, Aug 12, 7:24 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Shreveport LA
724 PM CDT SAT AUG 12 2017

ARZ050-OKZ077-130130-
Sevier AR-McCurtain OK-
724 PM CDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SEVIER AND EAST
CENTRAL MCCURTAIN COUNTIES UNTIL 830 PM CDT...

At 724 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Broken Bow, or 19 miles northwest of De Queen,
moving east at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
De Queen, Broken Bow, Gillham, Eagletown, Hochatown, Geneva and West
Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3424 9447 3419 9447 3419 9419 3395 9424
      3407 9476 3425 9472
TIME...MOT...LOC 0024Z 279DEG 17KT 3415 9466

12
Special weather statement, Aug 12, 7:25 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Shreveport LA
725 PM CDT SAT AUG 12 2017

OKZ077-130130-
McCurtain OK-
725 PM CDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MCCURTAIN COUNTY UNTIL
830 PM CDT...

At 725 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles east of Nashoba, or 24 miles southeast of Clayton, moving east
at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Plunketville, Smithville, Watson, Bethel, Battiest, Pickens, Mount
Herman and Sherwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3451 9475 3447 9446 3436 9446 3421 9451
      3435 9505 3444 9505 3451 9503
TIME...MOT...LOC 0025Z 283DEG 19KT 3444 9496

12
Special weather statement, Aug 12, 8:02 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Shreveport LA
802 PM CDT SAT AUG 12 2017

LAZ010-011-017-018-130145-
De Soto LA-Natchitoches LA-Red River LA-Sabine LA-
802 PM CDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DE SOTO...
SOUTHWESTERN RED RIVER...WEST CENTRAL NATCHITOCHES AND NORTHERN
SABINE PARISHES UNTIL 845 PM CDT...

At 801 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Converse, or 19 miles southeast of Mansfield, moving
southeast at 25 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Natchitoches, Mansfield, Many, Zwolle, Converse, Allen, Oak Grove,
Pleasant Hill, Florien, Provencal, South Mansfield, Noble, Fisher,
Robeline, Powhatan, Lake End, Belmont, Hanna, Pelican and
Marthaville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3191 9388 3212 9355 3176 9297 3174 9297
      3138 9361
TIME...MOT...LOC 0101Z 317DEG 22KT 3177 9356

09
Special weather statement, Aug 12, 8:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Shreveport LA
821 PM CDT SAT AUG 12 2017

TXZ136-149-130200-
Smith TX-Cherokee TX-
821 PM CDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SMITH AND
NORTHWESTERN CHEROKEE COUNTIES UNTIL 900 PM CDT...

At 821 PM CDT, Doppler radar was tracking a strong thunderstorm over
Brownsboro, or 16 miles northeast of Athens, moving east at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Tyler, Whitehouse, Lindale, Bullard, Noonday, New Chapel Hill,
Winona, Red Springs, Carroll and Teaselville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3255 9520 3254 9518 3255 9518 3255 9516
      3256 9515 3210 9516 3211 9546 3214 9546
      3215 9548 3218 9546 3220 9546 3223 9549
      3225 9547 3230 9545 3231 9546 3236 9545
      3248 9559 3249 9559
TIME...MOT...LOC 0121Z 282DEG 18KT 3233 9562

12

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 8:20 PM CDTRiver Flood WarningSHVFranklin, Morris, Red River, Titus9 days
Aug 12, 9:29 PM CDTAreal Flood AdvisorySHVCherokee, Smith3 hr
Aug 13, 2:42 AM CDTAreal Flood AdvisorySHVFranklin, Red River, Titus3 hr
Aug 13, 3:37 AM CDTAreal Flood AdvisorySHVBowie3 hr
Aug 13, 3:51 AM CDTSpecial Weather StatementSHVFranklin, Titus54 min
Aug 13, 4:07 AM CDTFlash Flood WarningSHVFranklin, Red River, Titus3 hr
Aug 13, 5:55 AM CDTSpecial Weather StatementSHVFranklin, Titus50 min
Aug 13, 7:05 AM CDTAreal Flood AdvisorySHVCamp, Franklin, Morris, Titus, Upshur, Wood3 hr
Aug 13, 11:05 AM CDTRiver Flood WarningSHVFranklin, Morris, Titus7 days
Aug 13, 3:01 PM CDTAreal Flood AdvisorySHVSmith, Wood119 min
Aug 13, 4:23 PM CDTSpecial Weather StatementSHVGregg, Smith67 min
Aug 13, 5:02 PM CDTSpecial Weather StatementSHVCherokee, Rusk58 min
Aug 13, 5:28 PM CDTSevere Thunderstorm WarningSHVCherokee, Rusk, Smith26 min
Aug 13, 6:40 PM CDTSpecial Weather StatementSHVCherokee50 min
Aug 12, 8:02 PM CDTSpecial Weather StatementSHVNatchitoches, Sabine43 min
Aug 13, 11:04 AM CDTRiver Flood WarningSHVWebster7 days
Aug 12, 7:24 PM CDTSpecial Weather StatementSHVSevier66 min
Aug 12, 7:25 PM CDTSpecial Weather StatementSHVMcCurtain65 min
Aug 12, 7:33 PM CDTSevere Thunderstorm WarningSHVMcCurtain46 min

Nearby

Special Weather Statements in Texas, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.